Tardive dyskinesia is a syndrome involving dysfunctional, involuntary movements associated with long-term, chronic use of neuroleptic medications, such as Haldol, Prolixin, and Thorazine. These drugs lead to an apparent general calming or sedative effect on the individual and are considered major tranquilizers.
Tardive dyskinesia may appear anywhere from three months to several years after initial use of these medications, and withdrawal from neuroleptics often exacerbates the symptoms.
Common tardive dyskinesia movements include, but are not limited to:
- facial tics, grimacing
- eye blinking
- lip smacking
- tongue thrusting
- moving one’s head back or to the side
- foot tapping
- ankle movements
- shuffled gait
- head nodding
Tardive dyskinesia may lead to very serious problems, such as respiratory interference, inability to eat, oral ulcerations, and difficulty standing/walking.
Tardive dyskinesia movements may be confused with stereotypy because of the repetitive nature of both behaviors. Stereotypy refers to ritualistic, often complex behaviors, such as body and head rocking, hand-flapping, and complex hand movement patterns. Stereotypy appears to be under voluntary control. In contrast, tardive dyskinesia movements are less complex, less ritualistic, and are not volitional.
Other psychoactive drugs, such as clozaril/clozapine, have similar effects on behavior but do not produce tardive dyskinesia as neuroleptics do.
Is it Autism?
While the behavioral symptoms of the conditions above may overlap with autism, they may require different or additional treatments. Seek a diagnosis and treatment plan from a qualified medical professional before starting any form of treatment. For more on common signs and symptoms of autism visit our Is It Autism? page.
Special thanks to Julie Genz for her comments on an earlier draft.